MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number 9-PDAP-04-02-L
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Date of Event 12/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a 4mm x 2mm amplatzer piccolo occluder was selected for implant on (b)(6) 2024 to treat a patient with a weight of 0.95kg, a minimal ductus perimeter 3.2mm and a ductal length of 9mm using a 4f amplatzer torqvue low profile catheter.The patent ductus arteriosus (pda) was measured with fluoroscopy and transthoracic echocardiogram (tte).During the procedure the occluder was deployed and re-captured once to position the occluder more intraductal towards the pulmonary artery side.After the second deployment the occluder was evaluated through tte and fluoroscopy.The occluder met all criteria and was released from the delivery cable.After 10 minutes the occluder remained intact and stable.One month post-procedure it was noted that the occluder migrated towards the aortic ampulla with approximately 1 disc protruding onto the aorta and causing a coarctation.The patient did not present with any clinical signs or symptoms.Per the physician, the faster closure of the pulmonary artery side may have put pressure on the occluder and caused it to shift.The patient status was stable.
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Additional Manufacturer Narrative
It was reported that one month post amplatzer piccolo implant the occluder migrated towards the aortic ampulla causing a coarctation.A review of the ductal measurements as reported from the field was performed.Per the sizing table in the instructions for use, arten600042307 rev.D, table 3, the recommended size device was used.Information from field indicated that no flow or leak around the device was noted during or post procedure.Cine review was performed at abbott.Review of angiogram of the ductus arteriosus showed a poor injection with incomplete opacification of the ductus arteriosus.Device positioning prior to release appeared to be intra-ductal.A returned device assessment could not be performed as the device remains implanted and was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Field indicated that the faster closure of the pulmonary artery side may have put pressure on the occluder and caused it to shift.However, the exact cause of the reported device migration could not be conclusively determined.The patient status was reported as stable.There were no complaints associated with any other devices from the lot.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.
 
Event or Problem Description
It was reported that a 4mm x 2mm amplatzer piccolo occluder was selected for implant on (b)(6) 2024 to treat a patient with a weight of 0.95kg, a minimal ductus perimeter 3.2mm and a ductal length of 9mm using a 4f amplatzer torqvue low profile catheter.The patent ductus arteriosus (pda) was measured with fluoroscopy and transthoracic echocardiogram (tte).During the procedure the occluder was deployed and re-captured once to position the occluder more intraductal towards the pulmonary artery side.After the second deployment the occluder was evaluated through tte and fluoroscopy.The occluder met all criteria and was released from the delivery cable.After 10 minutes the occluder remained intact and stable.One month post-procedure it was noted that the occluder migrated towards the aortic ampulla with approximately 1 disc protruding onto the aorta and causing a coarctation.Per the physician, the faster closure of the pulmonary artery side may have put pressure on the occluder and caused it to shift.The patient status was stable.
 
Additional Manufacturer Narrative
This supplemental report is being submitted in response to a request from the u.S.Food and drug administration (fda), received on 05 february 2025, medwatch report number mw5165144, the request pertains to an mdr previously submitted by abbott identified by report number 2135147-2025-00353.The initial report was submitted on 20 january 2025 within required timelines.This follow-up submission provides the medwatch number mw5165144 associated with the mdr number as requested by fda and does not reflect new or previously unreported events.If further clarification or documentation is needed, abbott will cooperate fully to ensure compliance with mdr requirements.
 
Event or Problem Description
User facility medwatch report mw5165144 received that states: on (b)(6) 2024, pediatric cardiologist inserted amplatzer piccolo device in 900 gram baby with a pda to close the pda.This is the only device approved for use in premature infants.Following the procedure, the piccolo device shifted and caused a significant descending aortic obstruction with a 30 mm gradient (coarctation of the aorta), which required an open-heart procedure on (b)(6) 2025 to repair.Device reps have denied hearing about any complications from migration of this device, however, in consulting with other pediatric heart centers around the country, they have also experience migration of this device with resulting serious complications.Hospitals include (b)(6).It was reported that a 4mm x 2mm amplatzer piccolo occluder was selected for implant on (b)(6) 2024 to treat a patient with a weight of 0.95kg, a minimal ductus perimeter 3.2mm and a ductal length of 9mm using a 4f amplatzer torqvue low profile catheter.The patent ductus arteriosus (pda) was measured with fluoroscopy and transthoracic echocardiogram (tte).During the procedure the occluder was deployed and re-captured once to position the occluder more intraductal towards the pulmonary artery side.After the second deployment the occluder was evaluated through tte and fluoroscopy.The occluder met all criteria and was released from the delivery cable.After 10 minutes the occluder remained intact and stable.One month post-procedure it was noted that the occluder migrated towards the aortic ampulla with approximately 1 disc protruding onto the aorta and causing a coarctation.Per the physician, the faster closure of the pulmonary artery side may have put pressure on the occluder and caused it to shift.The patient status was stable.No additional information was provided.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key21191664
Report Number2135147-2025-00353
Device Sequence Number8795794
Product Code MAE
UDI-Device Identifier05415067031006
UDI-Public(01)05415067031006(17)280731(10)9199912
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9-PDAP-04-02-L
Device Catalogue Number9-PDAP-04-02-L
Device Lot Number9199912
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/27/2024
Supplement Date Received by Manufacturer03/10/2025
02/05/2025
Initial Report FDA Received Date01/20/2025
Supplement Report FDA Received Date03/18/2025
06/07/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age2 MO
Patient SexFemale
Patient Weight1 KG